Texas, 2012

Cold in Texas, December 26, 2012

December 26, 2012 · NWS FWD · 1 event in 1 county or zone

Two homeless people in the city of Dallas died from hypothermia as temperatures plunged into the lower 20s and wind chills fell into the teens. A 50-year old woman and a 60-year old man were found in different locations of the city, but both were found outside.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Two homeless people in the city of Dallas died from hypothermia as temperatures plunged into the lower 20s and wind chills fell into the teens. A 50-year old woman and a 60-year old man were found in different locations of the city, but both were found outside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 26, 5:46 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 26, 5:46 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
546 AM CST WED DEC 26 2012

.AVIATION...
MVFR CEILINGS WILL LINGER IN WACO FOR THE NEXT HOUR.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THURSDAY MORNING AT
ALL TAF SITES WITH INCREASING HIGH CLOUDS THIS AFTERNOON AND EVENING.
A NORTH TO NORTHWEST WIND WILL PREVAIL THIS MORNING BETWEEN 10
AND 14 KNOTS WITH SOME HIGHER GUSTS. WIND SPEEDS WILL SLOWLY
DECREASE THIS AFTERNOON AND THE WIND WILL VEER AND BECOME EASTERLY
THIS EVENING AND SOUTHEASTERLY BY SUNRISE THURSDAY.

79

&&

.PREV DISCUSSION... /ISSUED 304 AM CST WED DEC 26 2012/
LINGERING CLOUDS BEHIND THE FRONT WILL DISSIPATE TODAY...BUT THE
COMBINATION OF SNOW ON THE GROUND TO REFLECT SUNLIGHT AND A COLD
AIR MASS WILL LIMIT THE HIGH TEMPERATURES TO AROUND FREEZING IN
THE NORTH. EVEN WITH NO SNOW...TEMPERATURES IN THE SOUTH WILL
ONLY REACH THE LOW 40S. TONIGHT WILL ALSO BE COLD...WITH 20S
ALMOST EVERYWHERE...BUT THE WIND WILL BE MUCH LIGHTER SO APPARENT
TEMPERATURES WILL FEEL ABOUT 15 DEGREES WARMER THAN THIS MORNING.
THIS WEEK...GIVEN A COOL AIR MASS AND SOME REINFORCING COLD
AIR...IT APPEARS THAT MUCH OF NORTH TEXAS WILL STAY BELOW
CLIMATOLOGICAL AVERAGES/MEANS...SOMETHING THAT HAS NOT HAPPENED
YET THIS WINTER.

THE NEXT UPPER DISTURBANCE...MUCH WEAKER THAN THE LAST ONE...AND
ACCOMPANYING COLD FRONT MOVES THROUGH NORTH TEXAS ON FRIDAY.
LIMITED MOISTURE RETURN WILL CONFINE RAIN TO THE EASTERN PORTIONS
OF NORTH TEXAS. MUCAPE IS JUST ABOUT ZERO...SO DO NOT EXPECT
THUNDER WITH THIS EVENT.

OF INTEREST IN THE EXTENDED IS AN UPPER LOW THAT IS FORECAST TO
CUTOFF OF THE SOUTHERN CALIFORNIA/NORTHERN BAJA COAST ON
SUNDAY...PRODUCING SOUTHWEST FLOW ALOFT ACROSS TEXAS AND PUMPING
PACIFIC MOISTURE OVER THE AREA AS WELL. ALTHOUGH THERE IS LITTLE
CONFIDENCE IN THE TRACK OF THE UPPER LOW NEXT WEEK...IT APPEARS
THAT WE HAVE A CHANCE OF ANOTHER DECENT RAIN EVENT FOR NEW YEARS
EVE/DAY. GFS IS FASTER MOVING THE LOW...AND STARTS PRECIP ON
MONDAY...WHILE THE ECMWF FAVORS TUESDAY. BOTH PRODUCE WIDESPREAD
PRECIPITATION AND HAVE ADDED LOW POPS TO MONDAY/TUESDAY TO COVER
THIS EVOLVING EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  34  23  48  40  48 /   5   5   5  10  20
WACO, TX              39  25  51  42  58 /   5   5   5  10  20
PARIS, TX             34  23  42  37  47 /  10   5   5  10  40
DENTON, TX            32  21  47  37  46 /   5   5   5  10  20
MCKINNEY, TX          32  21  45  38  47 /  10   5   5  10  20
DALLAS, TX            34  24  48  41  49 /   5   5   5  10  20
TERRELL, TX           34  23  49  41  51 /  10   5   5  10  30
CORSICANA, TX         37  26  50  43  56 /   5   5   5  10  30
TEMPLE, TX            40  25  53  43  62 /   5   5   5  10  20
MINERAL WELLS, TX     35  21  50  35  46 /   5   5   5  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR
TXZ091>095-101>107-117>123.

&&

79/84
Hazardous weather outlook, Dec 26, 3:53 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
353 AM CST WED DEC 26 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
353 AM CST WED DEC 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 9 AM FOR AREAS ALONG
AND NORTH OF A JACKSBORO TO BURLESON TO CANTON LINE. ALTHOUGH THE
SNOW HAS ENDED...ICY ROAD CONDITIONS WILL CONTINUE TO BE A
SIGNIFICANT HAZARD THROUGH THE MORNING DUE TO SUB-FREEZING
TEMPERATURES.

WIND CHILL VALUES WILL DIP INTO THE SINGLE DIGITS AND TEENS
EARLY THIS MORNING BUT WILL INCREASE BY MID-MORNING AS
TEMPERATURES WARM AND WIND SPEEDS DECREASE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dallas

When
December 26, 8:00 AM CST
Where
Dallas forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Two homeless people in the city of Dallas died from hypothermia as temperatures plunged into the lower 20s and wind chills fell into the teens. A 50-year old woman and a 60-year old man were found in different locations of the city, but both were found outside.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Dallas2012-12-2660MaleOutside/Open AreasDirect
Cold/Wind Chill, Dallas2012-12-2650FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426371.